Central extensions and bounded cohomology
Annales Henri Lebesgue, Volume 6 (2023), pp. 225-258.



It was shown by Gersten that a central extension of a finitely generated group is quasi-isometrically trivial provided that its Euler class is bounded. We say that a finitely generated group G satisfies Property QITB (quasi-isometrically trivial implies bounded) if the Euler class of any quasi-isometrically trivial central extension of G is bounded. We exhibit a finitely generated group G which does not satisfy Property QITB. This answers a question by Neumann and Reeves, and provides partial answers to related questions by Wienhard and Blank. We also prove that Property QITB holds for a large class of groups, including amenable groups, right-angled Artin groups, relatively hyperbolic groups with amenable peripheral subgroups, and 3-manifold groups.

Finally, we show that Property QITB holds for every finitely presented group if a conjecture by Gromov on bounded primitives of differential forms holds as well.


[AG99] Allcock, Daniel J.; Gersten, Stephen M. A homological characterization of hyperbolic groups, Invent. Math., Volume 135 (1999) no. 3, pp. 723-742 | DOI | MR | Zbl

[AM22] Ascari, Dario; Milizia, Francesco Weakly bounded cohomology classes and a counterexample to a conjecture of Gromov (2022) (https://arxiv.org/abs/2207.03972)

[BBF + 14] Bucher, Michelle; Burger, Marc; Frigerio, Roberto; Iozzi, Alessandra; Pagliantini, Cristina; Pozzetti, Maria B. Isometric properties of relative bounded cohomology, J. Topol. Anal., Volume 6 (2014) no. 1, pp. 1-25 | DOI | Zbl

[BD15] Blank, Matthias; Diana, Francesca Uniformly finite homology and amenable groups, Algebr. Geom. Topol., Volume 15 (2015) no. 1, pp. 467-492 | DOI | MR | Zbl

[BE78] Bieri, Robert; Eckmann, Beno Relative homology and Poincaré duality for group pairs, J. Pure Appl. Algebra, Volume 13 (1978), pp. 277-319 | DOI | Zbl

[BG88] Barge, Jean; Ghys, Étienne Surfaces et cohomologie bornée, Invent. Math., Volume 92 (1988) no. 3, pp. 509-526 | DOI | Zbl

[BI07] Burger, Marc; Iozzi, Alessandra Bounded differential forms, generalized Milnor-Wood inequality and an application to deformation rigidity, Geom. Dedicata, Volume 125 (2007), pp. 1-23 | DOI | MR | Zbl

[Bla14] Blank, Matthias Relative Bounded Cohomology for Groupoids, Ph. D. Thesis, University of Regensburg, Regensburg, Germany (2014) (https://d-nb.info/1068055944/34)

[BNW12a] Brodzki, Jacek; Niblo, Graham A.; Wright, Nick A cohomological characterisation of Yu’s property A for metric spaces, Geom. Topol., Volume 16 (2012) no. 1, pp. 391-432 | DOI | MR | Zbl

[BNW12b] Brodzki, Jacek; Niblo, Graham A.; Wright, Nick Pairings, duality, amenability and bounded cohomology, J. Eur. Math. Soc., Volume 14 (2012) no. 5, pp. 1513-1518 | DOI | MR | Zbl

[Bro81] Brooks, Robert The fundamental group and the spectrum of the Laplacian, Comment. Math. Helv., Volume 56 (1981), pp. 581-598 | DOI | MR | Zbl

[Bro82] Brown, Kenneth S. Cohomology of groups, Graduate Texts in Mathematics, 87, Springer, 1982 | DOI | Zbl

[BW92] Block, Jonathan; Weinberger, Shmuel Aperiodic tilings, positive scalar curvature and amenability of spaces, J. Amer. Math. Soc., Volume 5 (1992) no. 4, pp. 907-918 | DOI | MR | Zbl

[CHLI04] Corlette, Kevin; Hernández Lamoneda, Luis; Iozzi, Alessandra A vanishing theorem for the tangential de Rham cohomology of a foliation with amenable fundamental groupoid, Geom. Dedicata, Volume 103 (2004), pp. 205-223 | DOI | MR | Zbl

[DL17] Diana, Francesca; Löh, C. The -semi-norm on uniformly finite homology, Forum Math., Volume 29 (2017) no. 6, pp. 1325-1336 | DOI | MR | Zbl

[FK16] Fujiwara, Koji; Kapovich, Michael On quasihomomorphisms with noncommutative targets, Geom. Funct. Anal., Volume 26 (2016) no. 2, pp. 478-519 | DOI | MR | Zbl

[FLS15] Frigerio, Roberto; Lafont, Jean-François; Sisto, Alessandro Rigidity of high dimensional graph manifolds, Astérisque, 372, Société Mathématique de France, 2015 | MR | Zbl

[FM23] Frigerio, Roberto; Moraschini, Marco Gromov’s theory of multicomplexes with applications to bounded cohomology and simplicial volume, Memoirs of the American Mathematical Society, 1402, American Mathematical Society, 2023 | DOI

[Fra18] Franceschini, Federico A characterization of relatively hyperbolic groups via bounded cohomology, Groups Geom. Dyn., Volume 12 (2018) no. 3, pp. 919-960 | DOI | MR | Zbl

[Fri17] Frigerio, Roberto Bounded cohomology of discrete groups, Mathematical Surveys and Monographs, 227, American Mathematical Society, 2017 | DOI | Zbl

[Gab83] Gabai, David Foliations and the topology of 3-manifolds, J. Differ. Geom., Volume 18 (1983), pp. 445-503 | MR | Zbl

[Ger] Gersten, Stephen M. Bounded cohomology and combings of groups – version 5.5 (available at http://citeseerx.ist.psu.edu)

[Ger92] Gersten, Stephen M. Bounded cocycles and combings of groups, Int. J. Algebra Comput., Volume 2 (1992) no. 3, pp. 307-326 | DOI | MR | Zbl

[Ger96] Gersten, Stephen M. A Note On Cohomological Vanishing And The Linear Isoperimetric Inequality, 1996 (preprint available at http://www. math. utah. edu/~gersten)

[Ger98] Gersten, Stephen M. Cohomological lower bounds for isoperimetric functions on groups, Topology, Volume 37 (1998) no. 5, pp. 1031-1072 | DOI | MR | Zbl

[Gro81] Gromov, Mikhael Hyperbolic manifolds, groups and actions, Riemann surfaces and related topics: Proceedings of the 1978 Stony Brook Conference (State Univ. New York, Stony Brook, N.Y., 1978) (Annals of Mathematics Studies), Volume 97, Princeton University Press, 1981, pp. 183-213 | DOI | MR | Zbl

[Gro82] Gromov, Mikhael Volume and bounded cohomology, Publ. Math. Inst. Hautes Étud. Sci., Volume 56 (1982), pp. 5-99 | Numdam | Zbl

[Gro91] Gromov, Mikhael Kähler hyperbolicity and L 2 -Hodge theory, J. Differ. Geom., Volume 33 (1991) no. 1, pp. 263-292 | Zbl

[Gro93] Gromov, Mikhael Asymptotic invariants of infinite groups, Geometric group theory, Vol. 2, London Mathematical Society Lecture Note Series, 182, Cambridge University Press, 1993 | Zbl

[GS87] Ghys, Étienne; Sergiescu, Vlad Sur un groupe remarquable de difféomorphismes du cercle, Comment. Math. Helv., Volume 62 (1987), pp. 185-239 | DOI | Zbl

[Heu20] Heuer, Nicolas Low-dimensional bounded cohomology and extensions of groups, Math. Scand., Volume 126 (2020) no. 1, pp. 5-31 | DOI | MR | Zbl

[Iva87] Ivanov, Nikolai V. Foundation of the theory of bounded cohomology, J. Sov. Math., Volume 37 (1987), pp. 1090-1114 | DOI | Zbl

[KL01] Kleiner, Bruce; Leeb, Bernhard Groups quasi-isometric to symmetric spaces, Commun. Anal. Geom., Volume 9 (2001) no. 2, pp. 239-260 | DOI | MR | Zbl

[Mil22] Milizia, Francesco -cohomology, bounded differential forms and isoperimetric inequalities (2022) (https://arxiv.org/abs/2107.09089)

[Min99] Mineyev, Igor –cohomology and metabolicity of negatively curved complexes, Int. J. Algebra Comput., Volume 9 (1999) no. 1, pp. 51-77 | DOI | MR | Zbl

[Min00] Mineyev, Igor Higher dimensional isoperimetric functions in hyperbolic groups, Math. Z., Volume 233 (2000) no. 2, pp. 327-345 | DOI | MR | Zbl

[Min01] Mineyev, Igor Straightening and bounded cohomology of hyperbolic groups, Geom. Funct. Anal., Volume 11 (2001), pp. 807-839 | DOI | MR | Zbl

[Mun66] Munkres, James R. Elementary differential topology. Lectures given at Massachusetts Institute of Technology, Fall, 1961. Revised edition, Annals of Mathematics Studies, 54, American Mathematical Society, 1966 | MR | Zbl

[NR96] Neumann, Walter D.; Reeves, Lawrence Regular cocycles and biautomatic structures, Int. J. Algebra Comput., Volume 6 (1996) no. 3, pp. 313-324 | DOI | MR | Zbl

[NR97] Neumann, Walter D.; Reeves, Lawrence Central extensions of word hyperbolic groups, Ann. Math., Volume 145 (1997) no. 1, pp. 183-192 | DOI | MR | Zbl

[NS10] Nowak, Piotr W.; Spakula, Ján Controlled coarse homology and isoperimetric inequalities, J. Topol., Volume 3 (2010) no. 2, pp. 443-462 | DOI | MR | Zbl

[Ol’91] Ol’shanskiĭ, Aleksandr Yu. Geometry of defining relations in groups, Mathematics and its Applications (Soviet Series), 70, Kluwer Academic Publishers, 1991 (translated from the 1989 Russian original by Yu. A. Bakhturin) | DOI | MR | Zbl

[Sik01] Sikorav, Jean-Claude Growth of a primitive of a differential form, Bull. Soc. Math. France, Volume 129 (2001) no. 2, pp. 156-168 | Numdam | MR | Zbl

[Sul76] Sullivan, Dennis Cycles for the dynamical study of foliated manifolds and complex manifolds, Invent. Math., Volume 36 (1976), pp. 225-255 | DOI | MR | Zbl

[Thu86] Thurston, William P. A norm for the homology of 3-manifolds, Memoirs of the American Mathematical Society, Volume 59 (1986), pp. 99-130 | MR | Zbl

[Whi40] Whitehead, John H. C. On C 1 -complexes, Ann. Math., Volume 41 (1940), pp. 809-824 | DOI | Zbl

[Why10] Whyte, Kevin Coarse bundles (2010) (https://arxiv.org/abs/1006.3347)

[Wie12] Wienhard, Anna Remarks on and around bounded differential forms, Pure Appl. Math. Q., Volume 8 (2012) no. 2, pp. 479-496 | DOI | MR | Zbl

[Żuk00] Żuk, Andrzej On an isoperimetric inequality for infinite finitely generated groups, Topology, Volume 39 (2000) no. 5, pp. 947-956 | MR | Zbl